Overmedication occurs when an elderly patient takes excessive amounts of a medication or takes unnecessary medications. Overmedication can occur in residential or institutional settings, and can happen by mistake or can be intentionally done. If a patient is overmedicated intentionally, it is a type of elder abuse. If the patient is accidentally overmedicated, it can be indicative of neglect.
Overmedication in Nursing Homes
Intentional overmedication is most often done with the purpose of making a patient easier to control, often referred to as chemical restraint. Antipsychotics and sedatives are medications that may calm a patient down, or make a patient more likely to comply with directions given by caregivers, family members, or nursing home staff. In some cases, institutions will even give patients medications without a prescription.
Accidental overmedication in a nursing home or care facility can be an indication of understaffing. Elderly patients often have a number of different medications which are prescribed, and staff members that are overstrained or under trained may have difficulty distributing the correct amounts of the correct types of medication. Accidental overmedication at home can be done by the patient or family members. Patients or home caregivers should always consult a doctor before administering over the counter drugs in combination with prescribed drugs, to prevent incidents of overmedication.
Overmedication Warning Signs
A patient may exhibit certain warning signs if overmedication has occurred or is ongoing. Behavior changes, especially lethargy or confusion, may be the first indications that a patient is being overmedicated. The patient may also become reclusive, begin sleeping for long periods of time, or develop unexplained medical conditions.
Results of Overmedication
Overmedication can cause physical ailments, emotional conditions, and even death in some cases. Medicating patients without a prescription is especially dangerous. Doctors are trained to understand which medications should not be combined or given with certain conditions. Medicating patients without this type of training puts the patient’s health and life at risk.
Antipsychotics and Dementia
In 2005, the F.D.A. mandated that antipsychotics include a warning label that the drugs may increase the risk of death for dementia patients. Despite this warning label, Medicare claims in 2007 revealed that about 88 percent of antipsychotics which were prescribed to elderly nursing home residents were prescribed to dementia patient s. While some doctors may prescribe antipsychotics to dementia patients, feeling that the risks outweigh the benefits, it is often found that the medication was not prescribed with the best interests of the patient in mind.
If a patient is overmedicated over a period of time, the drug may accumulate in the patient’s system. This dangerous accumulation can cause acute medical conditions, such as a heart attack or stroke, or can cause chronic illnesses such as cancer. Chronic overmedication can also cause patients to become addicted to drugs, which can pose risks and difficulties for discontinuing the overmedication.
Family members, patients, physicians, and care facility staff members may be capable of preventing overmedication. Any signs that may indicate overmedication should be reported to the patient’s primary care physician or nursing home administration. Physicians should be familiar with the patient’s condition, and should be careful not to prescribe or recommend medications that may have adverse interactions or upset the patient’s condition.
If a patient is found to have been overmedicated over a period of time, the patient should be carefully weaned from the medication, with the assistance of a physician. If overmedication is suspected to be a sign of abuse or neglect, the patient should be removed from the situation. If necessary, the patient should receive medical treatment for any adverse reactions or conditions stemming from the overmedication.
Reporting and Legal Aspects
An attorney may be able to assist patients or family members in the correct course of action to take to report incidents of overmedication. All incidents should be reported to proper authorities to prevent further incidents of overmedication, especially if the incident occurred in a nursing home or other care facility. An attorney may also be able to assist in recovering costs stemming from the overmedication.
“Information on Conventional Antipsychotics.” U.S. Food and Drug Administration. U.S. Department of Health and Human Services, 29 Mar 2011. Web. 2 Mar 2014. <http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformationforpatientsandproviders/ucm107211.htm>.
Ruiz, JG. “Avoiding Overmedication of Elderly Patients.”PubMed. 3(11).November (1996): 784-788. Web. 2 Mar. 2014. <http://www.ncbi.nlm.nih.gov/pubmed/11862238>.